Bayesian animal survival estimation

Brooks, Stephen P. and Catchpole, Edward A. and Morgan, Byron J. T. (2000) Bayesian animal survival estimation. Statistical Science, 15 (4). pp. 357-376. ISSN 0883-4237. (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided)

The full text of this publication is not available from this repository. (Contact us about this Publication)
Official URL


We present the Bayesian approach to estimating parameters associated with animal survival on the basis of data arising from mark recovery and recapture studies. We provide two examples, beginning with a discussion of band-return models and examining data gathered from observations of blue winged teal (Anas discors), ringed as nestlings. We then look at open population recapture models, focusing on the Cormack-Jolly-Seber model, and examine this model in the context of a data set on European dippers (Cinclus cinclus). The Bayesian procedures are shown to be straightforward and provide a convenient framework for model-averaging, which incorporates the uncertainty due to model selection into the inference process. Sufficient detail is provided so that readers who wish to employ the Bayesian approach in this field can do so with ease. An example of BUGS code is also provided.

Item Type: Article
Uncontrolled keywords: band-return; Bayesian analysis; BUGS; capture-recapture; Cormack-Jolly-Seber; model averaging; product-multinomial; ring-recovery
Subjects: H Social Sciences > HA Statistics
Divisions: Faculties > Science Technology and Medical Studies > School of Mathematics Statistics and Actuarial Science > Statistics
Depositing User: P. Ogbuji
Date Deposited: 13 Apr 2009 19:58
Last Modified: 12 Jun 2014 08:34
Resource URI: (The current URI for this page, for reference purposes)
  • Depositors only (login required):